Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 11, NWS San Francisco Bay Area, CA

January 8, 2017Monterey County, California

NWS San Francisco Bay Area, CA issued this flash flood warning at Jan 8, 2017, 1:44 PM PST for Monterey County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 8, 2017, 1:44 PM PST (21:44 UTC)
Expired
Jan 8, 2017, 5:45 PM PST
In force
4 hr
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon
Flood severity
None

County Monterey County, CA

The radar

The San Francisco radar (KMUX), 120 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 9.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2017-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2017-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 359 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1604 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
359 m²/s²
0-3 km storm-relative helicity
471 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

129 
WGUS56 KMTR 082144
FFWMTR
CAC053-090145-
/O.NEW.KMTR.FF.W.0011.170108T2144Z-170109T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
144 PM PST SUN JAN 8 2017

The National Weather Service in The San Francisco Bay Area has issued
a

* Flash Flood Warning for the  in...
  Southwestern Monterey County in central California...

* Until 545 PM PST

* At 142 PM PST, Doppler radar and gauges indicated heavy rain
  across the warned area with additional periods of moderate to
  heavy rain expected over the next several hours across the Big Sur
  region. 

  Additional areas of concern include the Big Sur Area...Palo 
  Colorado Canyon...Parington Ridge...Tassajara Hot Springs and 
  dispersed coastal properties along Highway 1 south of Carmel 
  Highlands. Much of this terrain is extremely steep and contains 
  areas of moderate to high burn severity. Enhanced runoff and 
  erosion is likely and debris flows are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning for a burn area means that flash flooding,
debris flows and or rock slides are likely or already occurring. If
you are in or near the warned area, you should seek a safe location
immediately. Your life may depend on how quickly you react.

&&

LAT...LON 3579 12136 3595 12149 3603 12159 3615 12167
      3632 12190 3651 12196 3651 12182 3627 12137
      3579 12096

$$
2 follow-up statements
571 
WGUS76 KMTR 090010
FFSMTR

Flash Flood Statement
National Weather Service San Francisco CA
410 PM PST SUN JAN 8 2017

CAC053-090145-
/O.CON.KMTR.FF.W.0011.000000T0000Z-170109T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monterey CA-
410 PM PST SUN JAN 8 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PST FOR
SOUTHWESTERN MONTEREY COUNTY...

At 403 PM PST, Doppler radar and automated rain gauges indicated
that heavy rain was falling over the warned area. Rainfall rates of
0.50" to 0.75" per hour will remain likely at times for the next
hour or two and result in an increased threat for flash flooding,
mud/rock slides and potential debris flows, especially over the
Soberanes Burn Scar area. 

Additional areas of concern include the Big Sur Area...Palo 
Colorado Canyon...Parington Ridge...Tassajara Hot Springs and 
dispersed coastal properties along Highway 1 south of Carmel 
Highlands. Much of this terrain is extremely steep and contains 
areas of moderate to high burn severity. Enhanced runoff and 
erosion is likely and debris flows are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3579 12136 3595 12149 3603 12159 3615 12167
      3632 12190 3651 12196 3651 12182 3627 12137
      3579 12096

$$

RGass
583 
WGUS76 KMTR 090141
FFSMTR

Flash Flood Statement
National Weather Service San Francisco CA
541 PM PST SUN JAN 8 2017

CAC053-090149-
/O.EXP.KMTR.FF.W.0011.000000T0000Z-170109T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monterey CA-
541 PM PST SUN JAN 8 2017

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN MONTEREY COUNTY WILL
EXPIRE AT 545 PM PST...

The heavy rain across the warned area continues to diminish. Thus,
the threat for flash flooding, rock/mud slides and debris flows will
likely come to an end. Please continue to heed any remaining road
closures.

LAT...LON 3579 12136 3595 12149 3603 12159 3615 12167
      3632 12190 3651 12196 3651 12182 3627 12137
      3579 12096

$$

RGass

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 9:24 AM PST, 4 hours 20 minutes earlier.

Area forecast discussion, Jan 8, 9:24 AM PST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
924 AM PST Sun Jan 8 2017

...Flooding potential continues through tonight...
...Locally strong and gusty winds through this afternoon...

.SYNOPSIS...Periods of rain will continue today and rain will be
heavy at times. There is also a chance of thunderstorms. In
addition, strong and gusty southerly winds will continue through
mid afternoon. Rain will slowly taper off from north to south
from this afternoon through tonight. Periods of rain will
continue into Monday and Monday night along with cooler
temperatures. The next significant storm system will spread rain
over our region Tuesday and Tuesday night with the potential for
more heavy rain. Somewhat drier weather is expected for the
remainder of the week.

&&

.DISCUSSION...As of 8:45 AM PST Monday...Currently in storm mode
so main focus is on now casting. More rain will return to our
region and slowly spread to the south this afternoon and evening.
Hopefully, the break that many people had overnight does not cause
complacency through today. Local media, any reports you receive
of flooding that you can share with us via social media would be
appreciated.

.Previous Discussion...A band of rain, with embedded
thunderstorms, has been gradually shifting from south to north
overnight. Current radar shows the most widespread rainfall is
currently across the North Bay. Thunderstorms that rolled through
northern Monterey County at around 1 am this morning produce very
heavy rain and small hail. Over an inch of rain fell in Carmel and
Monterey in one hour and there were numerous reports of roadway
flooding in these cities.

Rainfall amounts overnight have thus far been in the range of 1 to
2 inches, with lesser amounts in the interior valleys and locally
more than 2 inches in the coastal hills. Except in areas where
thunderstorms developed, rain amounts overnight have been less
than anticipated. In any case, rivers and streams are on the rise
and any additional heavy rain may result in flooding. The rain
band is expected to continue lifting to the north through about
sunrise and then reverse direction and move from north to south
through our forecast area for the remainder of today. Rain rates
will be heavy at times, particularly if convection develops.
Lighting strikes continue to be detected offshore and so there is
good reason to believe that at least isolated thunderstorms may
push ashore today.

As far as the main stem rivers are concerned, based on current
guidance from the River Forecast Center, at least minor flooding
is expected today on the Napa River and Guadalupe River, on the
Carmel River by this evening, and on the lower Russian River by
late tonight.

Winds have been mostly moderate in intensity overnight, but are
expected to increase by daybreak and be locally strong and gusty
through mid afternoon. The latest WRF model has trended slightly
lower with wind speeds today. However, winds will still be strong
enough to warrant maintaining our current high wind warnings and
wind advisories which are in effect until 3 pm this afternoon.
Wind gusts up to 50 mph are possible near the coast and as high as
60 mph in the hills.

Rainfall will taper off from north to south from this afternoon
through tonight. There won't be much of a break in the action
before warm advection rainfall begins on Monday and continues into
Monday night. Monday/Monday night rainfall will be focused mostly
across the North Bay. Rain will then spread across our entire
area on Tuesday and Tuesday evening, and could be heavy at times,
as the next system pushes through our area. Locally windy
conditions may occur then as well.

The weather pattern remains unsettled for much of the week, but
the models have been trending drier, especially after Wednesday
night.

&&

.AVIATION...As of 9:24 AM PST Sunday...Widespread rainshowers
across the forecast area this morning as vigorous warm front moves
through the area. Approaching cold front will enhance a deep
moisture tap over the area and reignite moderate to heavy rainfall
across the area through the day. A strong low level jet 1000-2000
ft above the surface associated with this system will result in
strong, gusty winds at the surface and/or low level wind shear
(with speeds up to 70kt at 2000 ft in some locations) for today.
Additionally, MUCAPE is sufficient to generate some additional
VCTS from the immediate Bay Area and southward towards the
Monterey Bay area for today. CIGS will generally range from MVFR
to VFR with brief IFR possible. Visbys could drop down to 1-2SM as
a result of heavy rain, wind, and fog. Rain will begin to taper
off towards the end of the forecast period.

Vicinity of KSFO....-SHRA to SHRA through the early morning, then
RA to +RA mid to late morning, and into the afternoon. Generally
MVFR cigs. Strong SE-S winds with gusts up to or exceeding 40 KT
possible by late morning. Low level wind shear will be a
persistent threat today, with peak speeds at 2000 ft reaching
70kt. Visibility will be reduced down to 1-2SM during heaviest
rains.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...Scattered rain showers through the
morning before steadier, moderate to heavy rain pushes southward
into the area by afternoon. Strong S-SE winds, especially in the
Salinas Valley, with gusts up to or exceeding 45 knots. Low level
wind shear will be a threat to regional airports through the
morning and afternoon (check local TAF). CIGS VFR to IFR, but
generally MVFR today.

&&

.HYDROLOGY...Many creeks and rivers are expected to flood with
this weekend's storm. With much of the rainfall expected to
strongly influence the coastal ranges from Sonoma County down
through Monterey County, expect Coast Range drainages to be hit
hard and with the first pulse of strong rain late Saturday.
Smaller creeks will likely crest in the overnight hours of
Sat/Sun. Larger rivers such as the Russian, Napa, Guadalupe,
Carmel, and Pajaro will crest on Sunday or Monday. At this point,
forecast simulations of streamflow put the following forecast
locations above flood stage this weekend/early next week: Russian
River in Guerneville, Napa River near St. Helena, and San Lorenzo
River in Felton. It is likely that many tributaries to both the
Russian and Napa Rivers will flood as well. Other creeks and
rivers in the Santa Cruz Mountains and Santa Lucia Mountains will
likely flood...stay tuned for specific information in Flash Flood
Watches, Warnings and Advisories for detailed information on flood
prone locations.

It is also likely that burn scars such as the Loma and Soberanes
will experience debris flows where rainfall rates exceed 1" per
hour. We expect these rates to develop, possibly overnight
Saturday and into Sunday. Debris flows, mudslides, and general
road-cut slope instability is highly likely in Coast Range
mountain settings outside the burn scars, although exact timing,
magnitude, and location is impossible to predict. Take heed of
local Public Works, Emergency Management, and CHP notifications to
steer clear of these areas.

Widespread urban flooding is expected from excessive rainfall,
clogged storm drains, and backwatered drainage systems. Avoid
driving through flooded roadways, and adhere to all road hazard
notifications. Drive slowly to avoid hydroplaning.

&&

.MARINE...as of 08:46 AM PST Sunday...Hazardous conditions will
continue over the coastal waters with gale force winds...rough
seas and scattered thunderstorms as a storm system moves through
the region. winds will gradually decrease late sunday into monday.
another storm system will impact the area on tuesday with wind and
seas increasing again.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...Wind Advisory...CAZ006-505-508-509-513-516-518-528>530
             High Wind Warning...CAZ507-511-512-517
             Flash Flood Watch...CAZ517-530
             Flash Flood Watch...CAZ006-508-509-512-513-529
             Flash Flood Watch...CAZ505>507
             GLW...Mry Bay
             GLW...Pigeon Pt to Pt Pinos 0-10 nm
             GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm
             SCA...Pt Arena to Pt Reyes 0-10 nm from 3 PM
             SCA...Pt Arena to Pigeon Pt 10-60 nm from 3 PM
             GLW...Pt Arena to Pt Reyes 0-10 nm until 3 PM
             GLW...Pt Reyes to Pigeon Pt 0-10 nm until 3 PM
             GLW...Pt Arena to Pigeon Pt 10-60 nm until 3 PM
             GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm until 3 PM
             SCA...Pt Reyes to Pigeon Pt 0-10 nm from 3 PM
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm from 3 PM
             SCA...SF Bay until 9 AM
             GLW...SF Bay from 9 AM until 3 PM

&&

PUBLIC FORECAST: Bell/Dykema
AVIATION: Sims
MARINE: Sims

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook and twitter at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea

In the hours before

Local storm report, Jan 8, 10:59 AM PST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1059 AM PST SUN JAN 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 AM     FLOOD            ST. HELENA              38.50N 122.47W
01/08/2017                   NAPA               CA   LAW ENFORCEMENT

            DEER PARK RD BETWEEN HWY 29 AND SILVERADO TRAIL CLOSED
            DUE TO FLOODING. YOUNTVILLE CROSS RD ALSO IMPACTED.

1049 AM     FLOOD            HEALDSBURG              38.62N 122.86W
01/08/2017                   SONOMA             CA   LAW ENFORCEMENT

            WOHLER RD AT RIVER RD IS FLOODED.

&&

ASCHNEID
Local storm report, Jan 8, 11:18 AM PST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1118 AM PST SUN JAN 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     NON-TSTM WND DMG MILL VALLEY             37.91N 122.54W
01/08/2017                   MARIN              CA   LAW ENFORCEMENT

            DOWNED TREE ONTO A HOUSE IN HOMESTEAD VALLEY, MILL
            VALLEY.

1118 AM     NON-TSTM WND GST 1 S SAUSALITO           37.85N 122.49W
01/08/2017  E0 MPH           MARIN              CA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED SUSTAINED WIND SPEEDS OF 49MPH
            WITH GUSTS UP TO 58MPH.

&&

ASCHNEID
Local storm report, Jan 8, 11:28 AM PST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1128 AM PST SUN JAN 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     NON-TSTM WND DMG SANTA ROSA              38.45N 122.70W
01/08/2017                   SONOMA             CA   LAW ENFORCEMENT

            TREE FELL DOWN ON A POWER POLE AT COZY COURT AND WOODSIDE
            DRIVE.

1118 AM     FLOOD            SANTA ROSA              38.45N 122.70W
01/08/2017                   SONOMA             CA   LAW ENFORCEMENT

            ROADWAY FLOODING REPORTED AT SKILLMAN LANE AND THOMPSON

            LANE. APPROXIMATELY 6 INCHES OF WATER ACROSS THE ROADWAY.

&&

ASCHNEID
Local storm report, Jan 8, 11:45 AM PST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1145 AM PST SUN JAN 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     NON-TSTM WND DMG OLEMA VALLEY RAWS       38.04N 122.80W
01/08/2017                   MARIN              CA   PARK/FOREST SRVC

            DOWNED TREE BLOCKING SHORELINE HWY SOUTH OF OLEMA.

1140 AM     FLOOD            GRATON                  38.44N 122.86W
01/08/2017                   SONOMA             CA   LAW ENFORCEMENT

            DOWNED TREES AND FLOODED ROADWAYS JUST WEST OF GRATON.

1140 AM     NON-TSTM WND DMG SAN FRANCISCO           37.77N 122.42W
01/08/2017                   SAN FRANCISCO      CA   PUBLIC

            DOWNED TREE AT GATES ROAD IN BERNAL HEIGHTS.

&&

ASCHNEID
Local storm report, Jan 8, 12:10 PM PST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1210 PM PST SUN JAN 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     NON-TSTM WND GST LOS ALTOS               37.37N 122.10W
01/08/2017  E0 MPH           SANTA CLARA        CA   TRAINED SPOTTER

            WIND GUSTS OF 50 MPH REPORTED. MINOR STREET FLOODING ALSO
            REPORTED.

&&

ASCHNEID
Local storm report, Jan 8, 12:38 PM PST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1238 PM PST SUN JAN 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     NON-TSTM WND DMG SAN LORENZO             37.67N 122.13W
01/08/2017                   ALAMEDA            CA   COUNTY OFFICIAL

            DOWNED TREE ON QUAIL HOLLOW DR.

1157 AM     FLOOD            NOVATO                  38.09N 122.56W
01/08/2017                   MARIN              CA   LAW ENFORCEMENT

            WESTBOUND SR-37 CLOSED BETWEEN ATHERTON AVE AND US 101
            DUE TO ROADWAY FLOODING.

&&

ASCHNEID

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 9:12 PM PSTRiver Flood WarningMTRSanta Clara25 hr
Jan 7, 9:12 PM PSTRiver Flood WarningMTRNapa35 hr
Jan 7, 11:23 PM PSTSpecial Marine WarningMTR52 min
Jan 7, 11:35 PM PSTRiver Flood WarningMTRMonterey24 hr
Jan 8, 12:16 AM PSTFlash Flood WarningMTRSanta Clara6 hr
Jan 8, 12:25 AM PSTSpecial Marine WarningMTR35 min
Jan 8, 12:49 AM PSTSpecial Weather StatementMTRSanta Cruz26 min
Jan 8, 1:05 AM PSTAreal Flood AdvisoryMTRMonterey, San Benito3 hr
Jan 8, 1:49 AM PSTAreal Flood AdvisoryMTRContra Costa, Marin, Napa, City and County of San Francisco, San Mateo, Sonoma3 hr
Jan 8, 2:26 AM PSTSmall Craft AdvisoryMTR24 hr
Jan 8, 3:26 AM PSTRiver Flood WarningMTRNapa32 hr
Jan 8, 3:26 AM PSTRiver Flood WarningMTRSonoma5 days
Jan 8, 4:23 AM PSTFlash Flood WarningMTRSonoma6 hr
Jan 8, 5:25 AM PSTFlash Flood WarningMTRSonoma6 hr
Jan 8, 6:39 AM PSTAreal Flood AdvisoryMTRMarin, Napa, Sonoma3 hr
Jan 8, 9:58 AM PSTAreal Flood AdvisoryMTRMarin, Napa, Sonoma2 hr
Jan 8, 10:49 AM PSTFlash Flood WarningMTRSonoma6 hr
Jan 8, 11:11 AM PSTFlash Flood WarningMTRSonoma6 hr
Jan 8, 12:30 PM PSTAreal Flood AdvisoryMTRMarin, Napa, Sonoma3 hr
Jan 8, 12:45 PM PSTAreal Flood AdvisoryMTRSanta Cruz4 hr
Jan 8, 12:45 PM PSTAreal Flood AdvisoryMTRSanta Clara4 hr
Jan 8, 1:58 PM PSTFlash Flood WarningMTRSanta Cruz3 hr

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.